Thunderstorm Wind, Oglala Lakota
- When
- July 21, 7:15 PM MST
- Where
- Oglala Lakota County, 5 mi SW of Oglala
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.129, -102.820
Wind gusts were estimated at 60 mph.
A severe thunderstorm developed over southwestern Shannon County and tracked east-northeast across the county. The storm produced small hail, heavy rain, and strong wind gusts that damaged homes near Oglala.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over southwestern Shannon County and tracked east-northeast across the county. The storm produced small hail, heavy rain, and strong wind gusts that damaged homes near Oglala.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 21, 6:30 PM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 730 PM MDT SAT JUL 21 2012 .AVIATION...00Z TAFS SCT-ISO THUNDERSTORMS ACROSS PARTS OF NORTHEASTERN WY INTO WESTERN AND CENTRAL SD...LASTING INTO THE EVENING. SOME STORMS COULD BE SEVERE PRODUCING DAMAGING WINDS AND LARGE HAIL. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH THE AVIATION FORECAST PERIOD. A CHANCE OF THUNDERSTORMS OVER THE FORECAST AREA SUNDAY AFTERNOON. && .PREV DISCUSSION... /ISSUED 148 PM MDT SAT JUL 21 2012/ DISCUSSION...19Z SURFACE ANALYSIS HAD LOW NEAR WHITE RIVER WITH BOUNDARY TO THE NORTHEAST AND SOUTHWEST...EXTENDING WEST INTO WY AND THEN BACK NORTH INTO SOUTH CENTRAL MT. 60S DEW POINTS WRAPPING AROUND LOW BEHIND BOUNDARY INTO WESTERN SD WITH MOISTURE JUST BELOW CUSTER PER 53F DEW POINT AT KCUT. LATEST SPC MESOANALYSIS HAD 1-2KJ/KG MLCAPE OVER WESTERN SD WITH CAP SLOWLY ERODING. 18Z RAP SHOWED CAP EROSION CONTINUING THIS AFTERNOON...WORKING SOUTHWEST INTO THE BLACK HILLS/NORTHEAST WY. WATER VAPOUR LOOP HAD MONSOONAL MOISTURE PLUME STREAMING OVER THE CWA WITH A COUPLE OF EMBEDDED SHORTWAVES. AS SOLAR INSOLATION CONTINUES THIS AFTERNOON AND SHORTWAVES APPROACH...EXPECT TSRA TO ERUPT OVER THE WEST AND SPREAD EAST THIS EVENING. 0-6KM BULK SHEAR PROFILES SUPPORTIVE OF SUPERCELLS AND SUBSEQUENT LARGE HAIL/DAMAGING WIND THREAT. WIND THREAT MORE LIKELY ALONG THE SURFACE BOUNDARY IN FAR SOUTH CENTRAL SD. CONVECTIVE CLUSTER WILL MOVE EAST OVERNIGHT WITH MAJORITY OF SYSTEM EXITING CWA BY 06Z. TEMPERATURES NEAR GUIDANCE TONIGHT. SUNDAY/MONDAY...UPPER RIDGE WILL REMAIN OVER THE CENTRAL PLAINS SUNDAY AND THEN FLATTEN SOME BY MONDAY AS UPPER LOW MOVES FROM WA INTO SOUTH CENTRAL CANADA MONDAY. SOUTHWEST FLOW ALOFT WILL SUPPORT THERMAL RIDGE ACROSS THE CWA AND A SERIES OF SHORTWAVES. SURFACE BOUNDARY CURRENTLY OVER CWA WILL SLOWLY LIFT NORTH SUNDAY IN THE WEST AND THEN PUSH EAST INTO FAR WESTERN SD MONDAY. THE RESULT WILL BE A DAILY CHANCE OF TSRA...SOME OF WHICH WILL BE ACTIVE/SEVERE AT TIMES. HOT TEMPERATURES WILL CONTINUE. EXTENDED...A STRONG UPPER LOW MOVING EASTWARD THROUGH SOUTHERN CANADA DURING THE MIDDLE PART OF NEXT WEEK WILL TRIGGER SOME ADJUSTMENTS IN THE CENTRAL U.S. UPPER RIDGE POSITION. THE RIDGE IS FORECAST TO LOSE A LITTLE AMPLITUDE AND SHIFT WESTWARD BRIEFLY TO THE CONTDVD FOR WEDNESDAY AND THURSDAY. THIS CHANGE PUTS THE FORECAST AREA UNDER A SLIGHTLY MORE ACTIVE WESTERLY FLOW ALOFT...BUT NO MAJOR WEATHER SYSTEMS ARE APPARENT IN THE MODELS AT THIS TIME. THE RIDGE IS EXPECTED TO RETURN TO NEAR ITS CURRENT POSITION BY THE END OF THE WEEK...REESTABLISHING THE VERY HOT AIRMASS OVER THE PLAINS STATES. THE BEST CHANCE OF PRECIPITATION WILL BE DURING THE TRANSITION LATE TUESDAY THROUGH WEDNESDAY WHEN A FEW WEAK IMPULSES GET SQUEEZED OUT ACROSS THE DAKOTAS BETWEEN THE UPPER LOW IN CANADA AND THE HIGH CENTER OVER THE CENTRAL ROCKIES. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...WFO UNR LONG TERM....WFO UNR AVIATION...BARDALAMAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1111 AM MDT SAT JUL 21 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1111 AM MDT (1211 PM CDT) SAT JUL 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND SPREAD EAST THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. HOT WEATHER WILL CONTINUE THIS AFTERNOON...WITH HEAT INDEX READINGS OF 100 TO 105 DEGREES OVER PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 553 PM MDT SAT JUL 21 2012 SDZ001-220045- HARDING SD- 553 PM MDT SAT JUL 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDING COUNTY UNTIL 645 PM MDT... AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF CAMP CROOK...OR 29 MILES WEST OF BUFFALO...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CAMP CROOK... GUSTAVE... HARDING... REDIG... && LAT...LON 4559 10359 4523 10335 4522 10406 4569 10405 TIME...MOT...LOC 2353Z 285DEG 18KT 4556 10413 RICHARDS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 2 NE SUNDANCE 44.43N 104.35W
07/21/2012 E1.00 INCH CROOK WY PUBLIC
MAJORITY HAIL SIZE ABOUT 0.50 INCHES/WIND GUST ESTIMATED
AT 60 MPH
&&
JBARDALAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
703 PM MDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL NEMO 44.19N 103.50W
07/21/2012 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
704 PM MDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST OSAGE 43.98N 104.42W
07/21/2012 E60 MPH WESTON WY TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
715 PM MDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 1 E BUCKHORN 44.15N 104.08W
07/21/2012 E1.00 INCH WESTON WY TRAINED SPOTTER
HAIL COVERED ROAD ABOUT 6 INCHES DEEP, ESTIMATED WIND
GUSTS OF 50 MPH
&&
JBARDALASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
748 PM MDT SAT JUL 21 2012
SDZ027-041-220230-
FALL RIVER SD-SOUTHERN FOOT HILLS SD-
748 PM MDT SAT JUL 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR FALL RIVER COUNTY UNTIL 830 PM
MDT...
AT 747 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF PROVO...OR 10 MILES SOUTHWEST OF
EDGEMONT...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
PROVO AROUND 755 PM MDT.
EDGEMONT AROUND 800 PM MDT.
ANGOSTURA RESERVOIR AROUND 820 PM MDT.
MAVERICK JUNCTION AROUND 825 PM MDT.
ORAL AROUND 830 PM MDT.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4310 10407 4324 10407 4348 10356 4347 10302
4332 10300 4305 10403
TIME...MOT...LOC 0148Z 246DEG 41KT 4318 10392
CARPENTERThe Rapid City radar (KUDX), 111 km away, was scanning. The volume nearest the first event began at 02:14 UTC.
3 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Two mobile homes were rolled and completely destroyed, with all their contents scattered by the wind. A stick-built house lost a large portion of its roof. Twelve transformer poles were broken.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389493, 412812, 389495.